Haloperidol use may lead to the development of symptoms that resemble Parkinson's disease, but that are not caused by Parkinson's. These symptoms may include a taut or mask-like expression on the face, drooling, tremors, pill-rolling motions in the hands, cogwheel rigidity (abnormal rigidity in muscles, characterized by jerky movements when the muscle is passively stretched), and a shuffling gait. Taking the anti-Parkinson drugs benztropine mesylate or trihexyphenidyl hydrochloride along with haloperidol help to control these symptoms. Medication to control Parkinsonian-like symptoms may have to be continued after haloperidol is stopped. This is due to different rates of elimination of these drugs from the body.
An encephalopathic syndrome (characterized by weakness, lethargy , fever, tremulousness and confusion, extrapyramidal symptoms, leukocytosis , elevated serum enzymes, BUN , and fasting blood sugar) followed by irreversible brain damage has occurred in a few patients treated with lithium plus HALDOL. A causal relationship between these events and the concomitant administration of lithium and HALDOL has not been established; however, patients receiving such combined therapy should be monitored closely for early evidence of neurological toxicity and treatment discontinued promptly if such signs appear.